PI change on the agenda


TGA issues safety reminder and advises of updates to infliximab product information

Changes to the product information of Remicade (infliximab) have been flagged by the TGA in a recent newsletter, in which it also said there had been an increase in adverse event reports linked to lupus-like symptoms.

In its December 2018 Medicines Safety Update, the regulator issued advice based on analysis of adverse event reports relating to two separate conditions.

Routine monitoring had identified an increase in the number of adverse event reports involving
infliximab and systemic lupus erythematosus or lupus-like syndrome during 2017 and 2018, the TGA said.

In 2017, the TGA received 21 reports (20 listing infliximab as sole-suspected) and in 2018 up to 11 September 2018 it had received 15 reports (13 listing infliximab as sole suspected).

In comparison, six reports were received in 2015 and nine reports were received in 2016.

“As at 11 September 2018, there is a total of 114 reports of lupus-like syndrome or systemic lupus
erythematosus associated with infliximab in the TGA Database of Adverse Event Notifications (DAEN), with 103 of these reports listing infliximab as the sole suspected medicine”.

The TGA said it wanted to remind health professionals of this uncommon risk in some patients.

“Patients with drug-induced lupus-like syndrome can develop a variety of systemic manifestations, including fever, myalgias, arthralgias, arthritis, serositis and rash,” it said.

Meanwhile, the TGA said it was working on changes to Remicade PI after it identified a safety signal based on three local adverse event reports, which gave an elevated proportional reporting ratio for mycosis fungoides (a type of cutaneous T-cell lymphoma) and the use of infliximab.

“Based on these reports and further analysis of the signal, the TGA is working with the sponsor of
Remicade to add information about this condition to the Adverse Effects section of the Product
Information (PI). Once Remicade, as the innovator brand, makes changes, sponsors of biosimilar
products are required to update their PI documents to reflect the new information,” it said.

“Health professionals are reminded to closely monitor the skin of patients treated with infliximab
and consider the diagnosis of mycosis fungoides in patients who present with lesions, such as
erythematous patches or plaques.”

Previous Pharmacists take on crucial new service
Next Health Care Homes program extended

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.